Ohio, 2004

Flooding and Damaging Wind in Ohio, June 17, 2004

June 17, 2004 · NWS ILN · 4 events in 4 counties and zones

3 flood, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jun 17, 1:33 PM EST, 4 hours 47 minutes earlier.

Area forecast discussion, Jun 17, 1:33 PM EST, 4 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
233 PM EDT THU JUN 17 2004

.SHORT TERM...
WX CHANGES TO TAKE PLACE WITH SUB TROPICAL RDG OVR THE SE U.S.
BEING FLATTENED AS UPR TROF OVR CAN DIGS SE THRU GRTLKS. MOIST
SWRLY FLO CONTG TNGT INTO FRI INTO OH VLY ARND THE PERIPHERY OF THE
UPR LVL RDG. LOWER AND MID 80S TEMPS COMBINED WITH LOWER 70S DWPTS
PROVIDING MODERATE INSTBY WITH SBCAPES AROUND 2500 J/KG. SCATTERED
THUNDERSTORMS HAVE DVLPD ACRS CNTRL AND SRN OH INVOF FAVORABLE MSTR
CONVERGC. EXPECT THIS ACTIVITY TO CONT INTO THE EVE WITH THE PASSAGE
OF A WEAK S/W. AS THE EVE WEARS ON WITH LOSS OF HEATING AND AS UPR
SUPP SHIFTS E EXPECT STORMS TO DISSIPATE. WL CONT FLOOD WATCH THRU
8PM WITH POTENTIAL FOR HEAVY RAIN PRODUCING THUNDERSSTORMS BUT THIS
WL LKLY BE ALLOWED TO EXPIRE AT 8 PM. WL CONT CHC POPS AND THEN
REDUCE INTO THE SLIGHT CHC CATAGORY.

SFC FNTL BOUNDARY WHICH STRETCHES FROM NW IN THRU SRN IL INTO THE
CNTRL PLNS TO DROP THRU THE AREA FRI/FRI NIGHT AND LAY OUT E-W.
WL CONT SLIGHT CHC ACRS THE AREA WITH THE HIGHEST POPS ACRS THE S
WHERE MOST FAVORABLE INSTBY AND LO LVL CNVRGC LOOKS TO DVLP DURG
AFTN. WITH A WEAK WAVE DVLPG ON THE E-W ORIENTED BNDRY SAT WL INCRS
POPS INTO LO CHC ACRS THE S. WL FINALLY DRY OUT THE FCST ON SAT
NIGHT WITH FNT DROPPING SOUTH AND SFC HI PRES BUILDING IN FROM THE
NW. TEMP WISE... HAVE TRENDED NUMBERS A LTL WARMER TNGT...FRI NIGHT
AND SAT NIGHT AND CLOSE TO MAV GUID FRI AND SAT.

&&

.LONG TERM...
GFS ENSEMBLES HAVE CHANGED QUITE A BIT SINCE YESTERDAY. BUT WITH
CONSIDERABLE VARIABILITY BETWEEN RUNS IT STILL SEEMS PRUDENT TO
GENERALLY FOLLOW ALONG WITH ENSEMBLE SOLUTION. AFTER A COOLER AND
DRY SUNDAY EXPECT PRECIPITATION CHANCES TO INCREASE AGAIN LATE
MONDAY INTO TUESDAY. APPEARS THAT WEDNESDAY COULD BE DRY BUT DID NOT
WANT TO TAKE OUT CHANCE OF SHOWERS AND THUNDERSTORMS ENTIRELY TO
AVOID A FLIP FLOP. GUIDANCE SUGGESTS A FRONT COULD BE IN THE AREA
AGAIN ON THURSDAY SO CHANCE POPS CONTINUE THROUGH THE END OF THE
FORECAST PERIOD.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
IN...FLOOD WATCH UNTIL 7 PM EST THU INZ050-058-059.
KY...NONE.
OH...FLOOD WATCH UNTIL 8 PM EDT THU
OHZ026-034-035-042>046-051>056-060> 065-074.

&&

AR
Hazardous weather outlook, Jun 17, 3:33 AM EST, 14 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
433 AM EDT THU JUN 17 2004

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-180900-
ADAMS OH-AUGLAIZE OH-BOONE KY-BRACKEN KY-BROWN OH-BUTLER OH-
CAMPBELL KY-CARROLL KY-CHAMPAIGN OH-CLARK OH-CLERMONT OH-CLINTON OH-
DARKE OH-DEARBORN IN-DELAWARE OH-FAIRFIELD OH-FAYETTE OH-FAYETTE IN-
FRANKLIN OH-FRANKLIN IN-GALLATIN KY-GRANT KY-GREENE OH-HAMILTON OH-
HARDIN OH-HIGHLAND OH-HOCKING OH-KENTON KY-LEWIS KY-LICKING OH-
LOGAN OH-MADISON OH-MASON KY-MERCER OH-MIAMI OH-MONTGOMERY OH-
OHIO IN-OWEN KY-PENDLETON KY-PICKAWAY OH-PIKE OH-PREBLE OH-RIPLEY IN-
ROBERTSON KY-ROSS OH-SCIOTO OH-SHELBY OH-SWITZERLAND IN-UNION OH-
UNION IN-WARREN OH-WAYNE IN-
433 AM EDT THU JUN 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN
KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO.

.DAY ONE...TODAY

SHOWERS AND THUNDERSTORMS WILL OVERSPREAD THE REGION TODAY. SOME OF
THESE STORMS MAY PRODUCE STRONG GUSTY WINDS...BUT THE PRIMARY THREAT
WILL BE FROM VERY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED BUT MAY BE REQUIRED.

The radar

The Cincinnati radar (KILN), 121 km away, was scanning. The volume nearest the first event began at 23:19 UTC.

Open the radar archive at this moment

Event by event

3 flood, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hocking

When
June 17, 6:20 PM EST to 6:23 PM EST
Where
Hocking County, Logan
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
39.533, -82.417

Two trees were knocked down.

Flood, Mercer

When
June 17, 6:25 PM EST to 7:30 PM EST
Where
Mercer forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
40.540, -84.629 (the zone’s center; the record gives no point)

Isolated thunderstorms producing heavy rain affected portions of central and west central Ohio during the evening. One to two inches fell, causing high water on several roads.

Flood, Fairfield

When
June 17, 6:29 PM EST to 7:15 PM EST
Where
Fairfield forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.752, -82.631 (the zone’s center; the record gives no point)

Isolated thunderstorms producing heavy rain affected portions of central and west central Ohio during the evening. One to two inches fell, causing high water on several roads.

Flood, Shelby

When
June 17, 6:30 PM EST to 8:00 PM EST
Where
Shelby forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
40.332, -84.205 (the zone’s center; the record gives no point)

Isolated thunderstorms producing heavy rain affected portions of central and west central Ohio during the evening. One to two inches fell, causing high water on several roads.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2004Every state in 2004This day in weather historyWarnings in Ohio, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5409871, 5409873, 5409872, 5409874.